Xylazine, also referred to as “tranq,” is a non-opioid veterinary tranquilizer increasingly associated with overdose deaths in the United States. It is a central nervous system depressant and can cause respiratory depression. When used in combination with opioids such as fentanyl, it can have a synergistic effect and increase risk of overdose.
Although xylaxine’s exact prevalence in U.S. drug supply is not known, recent data suggest its distribution is largest in the Northeast and spreading toward the west. To date, the vast majority of xylazine-involved deaths also involve fentanyl.[i]
What is Xylazine?
Xylazine is a non-opioid veterinary tranquilizer that is often used to sedate large animals; it is not approved for human use. Chemically, it closely resembles clonidine, a blood pressure medication often used to relieve opioid withdrawal symptoms. It acts on the central nervous system, causing sedation, muscle relaxation, and decreased perception of pain; common side effects include slow, shallow, or ineffective breathing (respiratory depression); slowed heart rate (bradycardia); and low blood pressure (hypotension). When xylazine is used in combination with opioids, the respiratory depression, bradycardia, and hypotensive side effects of both substances interacting is stronger than each substance’s side effects individually.[i]
[i] Ruiz-Colón, K., Chavez-Arias, C., Díaz-Alcalá, J. E., & Martínez, M. A. (2014). Xylazine intoxication in humans and its importance as an emerging adulterant in abused drugs: A comprehensive review of the literature. Forensic science international, 240, 1–8. https://doi.org/10.1016/j.forsciint.2014.03.015. Retrieved from https://www.sciencedirect.com/science/article/pii/S0379073814001170
How common is it in U.S. drug supply?
Xylazine was first described as an additive in the unregulated drug supply in Puerto Rico in the mid-2000s,[i] then associated with overdose deaths in Philadelphia in 2006.[ii] The CDC analyzed overdose death data from the State Unintentional Drug Overdose Reporting System in 38 states and the District of Columbia, finding that:
- 1.8 percent of overdose deaths in 2019 involved xylazine.
- Approximately 65 percent of those deaths listed xylazine as contributing to the cause of death.
- 99 percent of xylazine-involved deaths also included fentanyl.[iii]
A recently published study summarized xylazine-present overdose deaths in 10 jurisdictions in Illinois, Wisconsin, Connecticut, New Hampshire, Pennsylvania, Texas, Alabama, Maryland, Arizona, and California from 2015–2021 using publicly available data. The study found that xylazine-involved overdose deaths had occurred in all jurisdictions, and their prevalence rose from 0.4 percent of overdose deaths in 2015 to 6.7 percent in 2020. Xylazine-involved overdose death prevalence was highest in the Northeast.[iv] It is important to note that not all jurisdictions routinely test for xylazine and it is not currently tracked nationally, so it is likely [MC1] that xylazine prevalence is being under-estimated.
[i] Rodríguez, N., Vargas Vidot, J., Panelli, J., Colón, H., Ritchie, B., & Yamamura, Y. (2008). GC-MS confirmation of xylazine (Rompun), a veterinary sedative, in exchanged needles. Drug and alcohol dependence, 96(3), 290–293. https://doi.org/10.1016/j.drugalcdep.2008.03.005. Retrieved from https://www.sciencedirect.com/science/article/pii/S0376871608000987
[ii] Wong, S. C., Curtis, J. A., & Wingert, W. E. (2008). Concurrent detection of heroin, fentanyl, and xylazine in seven drug-related deaths reported from the Philadelphia Medical Examiner's Office. Journal of forensic sciences, 53(2), 495–498. https://doi.org/10.1111/j.1556-4029.2007.00648.x. Retrieved from https://onlinelibrary.wiley.com/doi/10.1111/j.1556-4029.2007.00648.x
[iii] Kariisa, M., Patel, P., Smith, H., & Bitting, J. (2021). Notes from the field: Xylazine detection and involvement in drug overdose deaths — United States, 2019. Morbidity and Mortality Weekly. 70(37), 1300–1302. DOI: http://dx.doi.org/10.15585/mmwr.mm7037a4. Retrieved from https://www.cdc.gov/mmwr/volumes/70/wr/mm7037a4.htm
[iv] Friedman, J., Montero, F., Bourgois, P., Wahbi, R., Dye, D., Goodman-Meza, D., & Shover, C. (2022). Xylazine spreads across the US: A growing component of the increasingly synthetic and polysubstance overdose crisis. Drug and alcohol dependence, 233, 109380. https://doi.org/10.1016/j.drugalcdep.2022.109380.
Health Effects of Xylazine and Clinical Messaging
Xylazine use is associated with necrotizing skin and soft tissue infections, which are dangerous, sometimes fatal, infections where patches of skin and soft tissue die. In many cases, debridement (removal of damaged tissue) is required without requiring antibiotics.[i],[ii] (Physicians and clinicians who want more information about xylazine-induced skin ulcers should check out the webinar on xylazine, its slide deck, and the article describing the skin ulcers, all linked in the Resources section below.)
- Key messaging for people who inject drugs includes:
- Swab area with alcohol prior to injecting.
- Avoid injecting into wounds.
- Rotate injection site.
- Get immediate medical attention if wounds develop. Xylazine has been associated with poor wound healing and can lead to significant necrosis and secondary infection.
Because xylazine is not an opioid, naloxone will not reverse the effects of xylazine in the event of an overdose. Naloxone will however reverse the effects of any involved opioid such as fentanyl.
- When providing overdose education, it is important to recommend:
- Naloxone be administered in cases of suspected overdose if respiratory depression is present. Naloxone will reverse the respiratory sedation associated with fentanyl or other opioids.
- If naloxone does not reverse respiratory depression, airway management and support (e.g., oxygen, rescue breathing, possible need for intubation) is likely needed and 911 should be called immediately for additional assistance.
Physical dependence and withdrawal from xylazine have been reported among individuals who use the substance long-term. One published case study described symptoms of withdrawal as restlessness, anxiety, and dysphoria. Treatment began with a sedative (dexmedetomidine) and a muscle relaxer (tizanidine) and then transitioned to clonidine and a 6-day phenobarbital taper. The patient’s symptoms subsided by day 4 of hospitalization and she was discharged on clonidine.[iii]
Unfortunately, little is known at this time about prevalence or severity of xylazine withdrawal associated with chronic use, and no randomized controlled trials are available to inform best practices. Addiction medicine and toxicology experts recommend considering the following as medications for the inpatient management of xylazine withdrawal: dexmedetomidine, tizanidine, clonidine, guanfacine, ketamine, gabapentin, pentobarbital, and benzodiazepines (with caution).[iv]